MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C2457-B
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01593.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using ruby coils, a lantern delivery microcatheter (lantern), a non-penumbra stent, a non-penumbra catheter, and a guidewire.It was noted that the patient anatomy was tortuous.During the procedure, the physician placed a stent in the target vessel.The physician then placed the microcatheter through the stent and when advancing a ruby coil as the first coil, the physician experienced resistance in the distal end of the lantern.Therefore, the physician decided to remove the ruby coil and lantern.However, while retracting, it was noticed that the ruby coil had unintentionally detached inside the lantern.Subsequently, upon removal, it was noted that the lantern was ovalized approximately two centimeters from the distal tip.The procedure was completed using six new ruby coils and a new lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil revealed that the ddt was fractured off the distal polymer of the pusher assembly, and the embolization coil was detached.If the ruby coil is forcefully manipulated against resistance, damage such as this may occur.The ovalization in the returned lantern likely contributed to the resistance during the procedure.Further evaluation revealed kinks and bent throughout the length of the pusher assembly.This damage was incidental to the reported complaint and likely occurred due to the forceful manipulation against resistance.Evaluation of the returned lantern confirmed that the catheter was ovalized and revealed that the ruby coils embolization coil was inside the ovalized location.The patient tortuous anatomy may have contributed to the ovalization.This damage likely contributed to the reported resistance during the procedure.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-01593 h3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12188779
Report Number3005168196-2021-01592
Device Sequence Number19202481
Product Code HCG
UDI-Device Identifier00814548019291
UDI-Public00814548019291
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/10/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/10/2026
Device Model NumberRBY2C2457-B
Device Catalogue NumberRBY2C2457
Device Lot NumberF92426
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/20/2021
Supplement Date Received by Manufacturer08/04/2021
Initial Report FDA Received Date07/19/2021
Supplement Report FDA Received Date08/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR
Date Report Sent to FDA01/01/2005